Alert archive / Ohio / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Wilmington, OH

May 27, 2018Fairfield County, Hocking County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 27, 2018, 1:56 AM EDT for Fairfield County, Hocking County, Ohio. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 1:56 AM EDT (05:56 UTC)
Expired
May 27, 2018, 5:00 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Fairfield County, OH, Hocking County, OH

The radar

The Cincinnati radar (KILN), 123 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:03 AM EDTFLASH FLOODRockbridge, OH2 HIGH WATER RESCUES IN THE TOWN OF ROCKBRIDGE CURRENTLY ONGOING.
May 27, 2:04 AM EDTFLASH FLOOD5 Ne Logan, OHHIGH WATER RESCUE ONGOING DUE TO CAR IN HIGH WATER AT SR93 AND 668.
May 27, 2:30 AM EDTFLASH FLOODRockbridge, OHUS 33 CLOSED NEAR ROCKBRIDGE DUE TO HIGH WATER AND POSSIBLE WASHOUT. ALSO, THE GO-MART IN ROCKBRDGE IS FLOODED.
May 27, 3:30 AM EDTFLOOD2 Ssw Clearport, OHFLOODING REPORTED IN THE JULIAN AREA OF SOUTHERN FAIRFIELD COUNTY. WATER HAS SINCE RECEDED. TIME ESTIMATED.
May 27, 3:30 AM EDTFLOODEse Clearport, OHHIGH WATER REPORTED NEAR CLEARPORT IN SOUTHERN FAIRFIELD COUNTY. WATER HAS SINCE RECEDED. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

604 
WGUS51 KILN 270556
FFWILN
OHC045-073-270900-
/O.NEW.KILN.FF.W.0020.180527T0556Z-180527T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
156 AM EDT SUN MAY 27 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southern Fairfield County in central Ohio...
  Hocking County in central Ohio...

* Until 500 AM EDT.

* At 154 AM EDT, radar indicated that thunderstorms had produced 
  heavy rain across the warned area. One to locally three inches of 
  rain has fallen since last evening. Up to another inch of rain 
  will be possible through 4 AM. Runoff from this excessive rainfall 
  will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Logan, Nelsonville, Bremen, Hide-A-Way Hills, Amanda, Laurelville,
  Murray City, Sugar Grove, Buena Vista in Hocking County,
  Gibisonville, Hideaway Hills, Haydenville, Lake Logan State Park,
  Clearport, Enterprise, Union Furnace, Rockbridge, Oreville and
  Carbon Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3947 8217 3947 8228 3946 8228 3942 8274
      3955 8273 3956 8276 3965 8278 3971 8237
      3960 8238 3959 8226 3956 8226 3956 8218
      3953 8216

$$
2 follow-up statements
599 
WGUS71 KILN 270727
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
327 AM EDT SUN MAY 27 2018

OHC045-073-270900-
/O.CON.KILN.FF.W.0020.000000T0000Z-180527T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fairfield OH-Hocking OH-
327 AM EDT SUN MAY 27 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN FAIRFIELD AND HOCKING
COUNTIES REMAINS IN EFFECT Until 500 AM EDT....

At 322 AM EDT, local law enforcement reported that some water 
rescues were underway in the Rockbridge area due to ongoing flash 
flooding. Although the heavy rain has ended across the area, flash 
flooding will remain a threat through the earlier morning due to the 
heavy rain that fell overnight.

Some locations that will experience flooding include...
Logan, Nelsonville, Bremen, Hide-A-Way Hills, Amanda, Laurelville,
Murray City, Sugar Grove, Buena Vista in Hocking County,
Gibisonville, Hideaway Hills, Haydenville, Lake Logan State Park,
Clearport, Enterprise, Union Furnace, Rockbridge, Oreville and Carbon
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3947 8217 3947 8228 3946 8228 3942 8274
      3955 8273 3956 8276 3965 8278 3971 8237
      3960 8238 3959 8226 3956 8226 3956 8218
      3953 8216

$$
838 
WGUS71 KILN 270900
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
500 AM EDT SUN MAY 27 2018

OHC045-073-270901-
/O.EXP.KILN.FF.W.0020.000000T0000Z-180527T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fairfield OH-Hocking OH-
500 AM EDT SUN MAY 27 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN FAIRFIELD AND HOCKING
COUNTIES WILL EXPIRE AT 500 AM EDT...

The heavy rain has ended across the warned area, but U.S. highway 33 
still remains closed near Rockbridge. The Go-mart in Rockbridge is 
also flooded with 2 high water rescues having taken place earlier 
this morning. Therefore a flood warning has been issued. 

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3947 8217 3947 8228 3946 8228 3942 8274
      3955 8273 3956 8276 3965 8278 3971 8237
      3960 8238 3959 8226 3956 8226 3956 8218
      3953 8216

$$

Haines

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 26, 10:28 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 26, 10:28 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1028 PM EDT Sat May 26 2018

.SYNOPSIS...
An upper level disturbance will move across the region
overnight. In the wake of this system, the rest of the Memorial
Day weekend will be warm and humid.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Scattered convection continues to occur along generally an
east-west band that is sagging south. This should diminish
through the night. Forecast lows look reasonable at this point.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
H5 ridge begins to builds over the Ohio Valley Sunday as the s/w
exits to the east. This combined with drier mid levels will act
as a cap to thunderstorms development and expect Sunday to be
dry. Temperatures will warm to the upper 80s.

The ridge remains in place Sunday night. Skies should be
clearing as the night progresses. Could see some more fog by the
end of Sunday night. It will be muggy and warm with lows in the
mid to upper 60s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Warm and humid conditions will be present for Monday. Monday is
expected to be the warmest day of the long term. Precipitation
is expected to stay confined to south of the region and
therefore went with dry conditions for Monday and Monday night.

Beginning later in the day on Tuesday, moisture from the remnants of
Alberto will begin to work into the region.  Wednesday and Thursday
will bring the highest chances of precipitation to the region.  As
the low nears the area Wednesday afternoon into Wednesday evening
wind gust could exceed 30 mph.  Trended winds and wind gusts upwards
with this forecast during this time.

A weak disturbance will keep precipitation chances in the forecast
for Friday.  There are some subtle weak features near the area for
Saturday, however nothing strong enough to have precipitation
chances in the forecast for Saturday at this time.

Temperatures are expected to be above normal for most locations
through the long term period.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Scattered convection will diminish early in the TAF period with
only a low chance of any further activity affecting any of the
terminals. Clouds will diminish as well. With light south winds
and plenty of low level moisture, expect MVFR visibilities to
develop overnight in mist/fog with some IFR possible at normally
more favorable sites. Visibilities will improve during the
morning. Then it will be VFR through the remainder of the period
with just some scattered cumulus. Winds will remain light but
veer to the west and eventually northwest.

OUTLOOK...Thunderstorms are possible Wednesday into Thursday.
MVFR ceilings and visibilities possible Wednesday night into
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...Sites
LONG TERM...
AVIATION...
Hazardous weather outlook, May 26, 3:11 AM EDT, 22 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
311 AM EDT Sat May 26 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270715-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
311 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 26, 9:18 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
918 PM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 SSE LOVELAND          39.24N 84.27W
05/26/2018                   CLERMONT           OH   BROADCAST MEDIA

            TREES AND BRANCHES DOWN.

&&

KK

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:46 AM EDTAreal Flood AdvisoryILNHocking3 hr
May 27, 5:00 AM EDTAreal Flood WarningILNFairfield, Hocking4 hr
May 27, 6:10 AM EDTRiver Flood WarningILNHocking2 hr
May 27, 4:22 PM EDTAreal Flood AdvisoryILNAdams113 min
May 27, 6:40 PM EDTAreal Flood AdvisoryILNRoss2 hr

Nearby

Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.